Asian Herb Ma Huang May Trigger Psychosis, Mood Disorders
WebMD News Archive
Supplements cited by Jacobs as potentially problematic are "Herbal
Ecstasy," "Nature's Sunshine," and "Metabolife." Randy
Smith, MD, medical director of Metabolife, tells WebMD that while he agrees
with Jacobs's recommendation that clinicians should monitor all supplement use,
he has no knowledge of ephedrine-induced psychoses or mood disorders associated
with use of his company's product.
Smith confirms that Metabolife is standardized to contain 12 mg of naturally
occurring ephedrines, which are derived from the ma huang plant. But he says
that even though approximately 2 million Americans use Metabolife, "we just
don't see significant health problems when the product is taken as directed by
Smith, admits, however, that the product can cause temporary mild side
effects. "Anyone taking ephedrine and caffeine to create a [fat burning]
effect is likely to show some mild side effects during the first two weeks of
use. These side effects could include insomnia, jitteriness, dry mouth and
restlessness," he says, but the person will "adapt and after two weeks
the symptoms will return to baseline, and the effect that persists is
essentially the [fat burning] or weight-loss effect."
In 1995, the FDA proposed rules for supplements containing ma huang. Not yet
adopted, the new rules would prohibit supplements from containing more than 8
mg of ephedrine per dose and prevent supplements from containing combinations
of ephedrine with other stimulants. The rules would also require improved
information labels for consumers.
- Ma huang, a traditional Chinese medicine, seemed to cause violent and
suicidal mood swings and psychoses in otherwise healthy Marines. The effects
were reversed when they stopped taking ma huang.
- Americans may be attracted to the health claims of this 'natural' product,
but the FDA reports between 1993 and 1997, ma huang use led to 34 deaths and
800 medical and psychiatric complications.
- Patients should tell their physicians about all the supplements they take.
Alternative therapies can sometimes cause complications that patients may not